Alert archive / Mississippi / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 111, NWS Mobile, AL

June 5, 2023George County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at Jun 5, 2023, 2:01 PM CDT for George County, Mississippi. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2023, 2:01 PM CDT (19:01 UTC)
Expired
Jun 5, 2023, 2:45 PM CDT
In force
44 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County George County, MS

The radar

The Mobile radar (KMOB), 33 km from the middle of the area, began a volume at 19:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 7.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2023-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2023-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS54 KMOB 051901
SVRMOB
MSC039-051945-
/O.NEW.KMOB.SV.W.0111.230605T1901Z-230605T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
201 PM CDT Mon Jun 5 2023

The National Weather Service in Mobile has issued a

* Severe Thunderstorm Warning for...
  Southern George County in southeastern Mississippi...

* Until 245 PM CDT.

* At 201 PM CDT, a severe thunderstorm was located 8 miles west of
  Wilmer, or 8 miles southeast of Lucedale, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southern George County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3094 8844 3088 8842 3076 8841 3073 8847
      3073 8873 3090 8879
TIME...MOT...LOC 1901Z 074DEG 10KT 3084 8850 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
718 
WWUS54 KMOB 051928
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
228 PM CDT Mon Jun 5 2023

MSC039-051945-
/O.CON.KMOB.SV.W.0111.000000T0000Z-230605T1945Z/
George MS-
228 PM CDT Mon Jun 5 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM CDT
FOR SOUTH CENTRAL GEORGE COUNTY...

At 228 PM CDT, a severe thunderstorm was located 6 miles southwest of
Lucedale, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central George County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3090 8862 3085 8856 3077 8851 3073 8851
      3073 8873 3088 8878
TIME...MOT...LOC 1928Z 064DEG 9KT 3084 8865 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

RD
553 
WWUS54 KMOB 051938
SVSMOB

Severe Weather Statement
National Weather Service Mobile AL
238 PM CDT Mon Jun 5 2023

MSC039-051947-
/O.EXP.KMOB.SV.W.0111.000000T0000Z-230605T1945Z/
George MS-
238 PM CDT Mon Jun 5 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL GEORGE COUNTY
WILL EXPIRE AT 245 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning will be allowed to expire.

LAT...LON 3090 8862 3085 8856 3077 8851 3073 8851
      3073 8873 3088 8878
TIME...MOT...LOC 1937Z 074DEG 10KT 3084 8866 

$$

RD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 1:22 PM CDT, 39 minutes earlier.

Area forecast discussion, Jun 5, 1:22 PM CDT, 39 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
122 PM CDT Mon Jun 5 2023

...New AVIATION, NEAR TERM...

.AVIATION...
(18Z TAFS)
Issued at 122 PM CDT Mon Jun 5 2023

Showers and storms will develop across the area this afternoon
and linger into the evening before ending. IFR vsby and mostly
MVFR conditions cigs associated with most of the storms, as well
as some strong gusty downdraft winds as well. Otherwise VFR
conditions are expected to prevail through the period. Southeasterly
winds 10 to 15 knots at time this afternoon, except more erratic
and stronger gusts near showers and storms. /12

&&

.NEAR TERM...
(Now through Tuesday)
Issued at 122 PM CDT Mon Jun 5 2023

A large upper closed low pressure system off the New England coast
will lift northward and deepen over Nova Scotia while an upper
high pressure system remains stationary over the northern Great
Plains and south central Canada. A weak upper trough extending
southwest from the large upper low will remain over our region
through the near term. More rounds of diurnally driven showers and
thunderstorms will occur today and Tuesday with convection
peaking during the afternoon and early evening hours.

Deeper moisture returning to our western zones today will bring
numerous afternoon showers and thunderstorms across our
Mississippi zones, tapering off to isolated across our far eastern
zones. The deeper moisture will become more equally distributed
on Tuesday with scattered showers and thunderstorms expected area-
wide. If a stronger updraft is able to develop, there could be
some gusty winds, lightning, and small hail associated with it.

High temperatures today and Tuesday will be a little cooler as a
result of the increased convective coverage with highs ranging
from the mid 80s along the coast to the lower 90s inland. Lows
tonight will continue to range in the mid to upper 60s inland and
lower 70s along the beaches. A LOW risk of rip currents is
forecast through the period. /22/12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      65  87  67  89  69  91  68  90 /  10  30   0  30  10  50  30  30
Pensacola   69  84  70  86  73  89  71  89 /  10  30  10  20  10  50  30  30
Destin      72  85  73  86  75  88  73  88 /  10  30  10  20  10  40  30  30
Evergreen   64  90  65  91  67  93  65  90 /  10  30  20  40  20  50  20  20
Waynesboro  64  89  66  89  67  91  65  89 /  20  40  20  30  10  40  20  20
Camden      63  89  65  90  66  92  63  88 /  10  30  20  30  20  40  20  20
Crestview   64  90  65  91  68  94  66  92 /  10  30   0  30  20  50  30  30

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Jun 5, 12:51 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1251 PM CDT Mon Jun 5 2023

ALZ263-264-051830-
Baldwin Central AL-Mobile Central AL-
1251 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of central Mobile and
west central Baldwin Counties through 130 PM CDT...

At 1251 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 4 miles northeast of Downtown Mobile, moving
south at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Downtown Mobile.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3072 8797 3068 8800 3071 8798 3072 8798
      3071 8799 3074 8802 3067 8802 3067 8803
      3077 8803 3068 8804 3070 8809 3080 8804
      3077 8791 3068 8792 3075 8793 3075 8795
      3065 8793
TIME...MOT...LOC 1751Z 013DEG 5KT 3074 8800

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 1:15 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Mobile AL
115 PM CDT Mon Jun 5 2023

ALZ263-051900-
Mobile Central AL-
115 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of west central Mobile
County through 200 PM CDT...

At 115 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Mobile Regional Airport, or 6 miles west of
Midtown Mobile, moving west at 20 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Semmes, Tanner Williams and Mobile Regional Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3068 8841 3076 8841 3080 8821 3079 8819
      3064 8812 3051 8840
TIME...MOT...LOC 1815Z 070DEG 16KT 3070 8824

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 1:18 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Mobile AL
118 PM CDT Mon Jun 5 2023

ALZ261-MSZ079-051900-
Mobile Inland AL-George MS-
118 PM CDT Mon Jun 5 2023

...Strong thunderstorms will impact portions of northwestern Mobile
and George Counties through 200 PM CDT...

At 118 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles north of Wilmer, or 12 miles east of
Lucedale, moving west at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lucedale, Gulfcrest and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3100 8860 3100 8843 3102 8843 3104 8824
      3081 8817 3079 8825 3080 8841 3076 8841
      3073 8854 3073 8867 3098 8877
TIME...MOT...LOC 1818Z 076DEG 14KT 3092 8838

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Special weather statement, Jun 5, 1:58 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Mobile AL
158 PM CDT Mon Jun 5 2023

ALZ261-263-MSZ075-076-079-051945-
Mobile Central AL-Mobile Inland AL-Perry MS-Greene MS-George MS-
158 PM CDT Mon Jun 5 2023

...A strong thunderstorm will impact portions of northwestern Mobile,
George, southeastern Perry and southern Greene Counties through 245
PM CDT...

At 156 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 6 miles south of Lucedale, moving west at 60 mph.
Other strong storms noted across the area as well.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lucedale, Chunchula, Gulfcrest, McLain, Semmes and Wilmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

strong thunderstorm 6 miles south of Lucedale, moving west at 60 mph.
If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3106 8815 3082 8809 3073 8845 3074 8889
      3091 8889 3091 8891 3116 8893
TIME...MOT...LOC 1856Z 076DEG 54KT 3083 8860

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 1:18 PM CDTSpecial Weather StatementMOBGeorge42 min
Jun 5, 1:58 PM CDTSpecial Weather StatementMOBGeorge47 min
Jun 5, 2:51 PM CDTSpecial Weather StatementMOBStone24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.